Screen Reader Mode Icon

April 2022

Question Title

* Immediately after initiation of treatment, a patient has a sudden onset of nausea, headache, and back pain. The technician suspects hemolysis caused by

The correct answer is c. exposure to a disinfectant.

Rationale: Red blood cell rupture (hemolysis) is a life-threatening problem that needs urgent care from a doctor or nurse practitioner. Hemolysis may be due to dialysate that is too hot or too dilute, has the wrong conductivity, or contains bleach, formaldehyde, chloramines, copper or nitrates.

References: Reference: Medical Education Institute. (2018). Core Curriculum for the Dialysis Technician, 6th ed., p. 250; Daugirdas, et al. (2015). Handbook of Dialysis, p. 232
November 2021

Question Title

* The technician learns that a patient has had a decreased Kt/V for one month.  Which of these treatment changes is likely to be made to improve the patient's Kt/V?

The correct answer is d. Increase the blood flow.

Rationale: If the patient=s Kt/V goal is not met, the patient’s dialysis prescription may be changed by such measures as increasing the blood flow rate, extending the treatment time, or changing the dialyzer.

Reference: Medical Education Institute. (2018). Core Curriculum for the Dialysis Technician, 6th ed., p. 108; Kallenbach, J.Z. (2021). Review of Hemodialysis for Nurses and Dialysis Personnel, 10th ed., p. 137
June

Question Title

* The abnormal bruit heard most frequently in stenosis is a

The correct answer is d. high-pitched, discontinuous sound.

Rationale: When a fistula or graft is stenosed, the bruit is likely to sound louder, higher in pitch, and discontinuous--with each sound being separate, rather than continuous.  

Reference: Medical Education Institute. (2018). Core Curriculum for the Dialysis Technician, 6th ed., p. 181
January

Question Title

* A dialysis facility changed the type of acid concentrate used from one with acetic acid to one that also has citric acid. The technician should understand that this was done to

The correct answer is b. reduce the amount of heparin needed.

Rationale: The use of citric acid rather than acetic acid in the acid concentrate for dialysis can be used with reduced heparin or as part of a heparin-free dialysis technique.  

Reference: Medical Education Institute. (2018). Core Curriculum for the Dialysis Technician, 6th ed., p. 246; Daugirdas, et al. (2015). Handbook of Hemodialysis, 5th ed., p. 262.
August

Question Title

* Hemolysis in hemodialysis patients can be caused by

The correct answer is b. kinked blood tubing.

Rationale: Hemolysis means rupture of red blood cells. It is a life-threatening problem that requires immediate medical treatment. Hemolysis has many causes, including dialysate that is too hot or that contains bleach or chlorine, blood pump rollers that are too tight, excessive negative arterial pressure, and kinked blood tubing.

Reference:  Medical Education Institute. (2018). Core Curriculum for the Dialysis Technician, 6th ed., pp. 124, 168, 346; Kallenbach, J. Z. (2016). Review of Hemodialysis for Nurses and Dialysis Personnel, 9th ed., p. 171.
March

Question Title

* Due to a water main break, the municipal water provider has alerted the dialysis unit of its temporary plan to increase the concentration of disinfectant (chlorine/chloramines) in the water source. To ensure patient safety, the CCHT-A should increase the

The correct answer is frequency of water testing.

Rationale: Increased concentration of disinfectant (chlorine/chloramines) in source water can prematurely exhaust carbon adsorption of these chemicals. According to CMS, when chlorine levels in water increase, more frequent testing of chlorine/chloramines must be performed (every 30-60 minutes).

Reference: Center for Medicare and Medicaid Services (CMS), Conditions for Coverage, V177
Thank you for answering the question of the month. Stay connected to NNCC for a new question each month!
0 of 6 answered
 

T